brand logo

Am Fam Physician. 2020;102(4):197-199

Author disclosure: No relevant financial affiliations.

To the Editor: A 27-year-old woman was admitted to the hospital for a one-month history of worsening nausea, vomiting, anorexia, weakness, vertigo, and blurry vision with hypokalemia and ketosis three months after a Roux-en-Y gastric bypass. The patient had no immediate postoperative complications and adhered to over-the-counter multivitamin supplementation as prescribed by her surgeon. During her three-month postoperative visit, the patient reported increasing nausea and vomiting and was diagnosed with dumping syndrome. She was instructed to avoid complex starches; however, her symptoms continued to worsen during the next month despite strict dietary adherence. After admission to the hospital, the patient's anorexia and emesis improved with intravenous fluids and proton pump inhibitors; however, fatigue, vertigo, and blurry vision persisted.

A neurologic examination showed horizontal jerk nystagmus on lateral gaze bilaterally and ataxia. The patient's thiamine (vitamin B1) levels were low. Magnetic resonance imaging of the brain did not show any abnormalities. The patient was diagnosed with Wernicke encephalopathy because of the reported symptoms in the context of a recent bariatric operation, despite the negative imaging results. The patient was immediately treated with intravenous thiamine to prevent irreversible complications and subsequently improved within 12 hours. The patient continued to receive 500 mg of intravenous thiamine every eight hours for three days with full resolution of nystagmus, ataxia, nausea, vomiting, and fatigue. The patient was discharged on a fortified vitamin regimen based on the American Society for Metabolic and Bariatric Surgery guidelines.1

Nutritional deficiency is a common complication of bariatric surgery. Rare and potentially fatal vitamin-deficient states such as Wernicke encephalopathy can occur even when vitamin supplementation protocols are followed.2,3 Wernicke encephalopathy is an acute neuropsychiatric syndrome caused by thiamine deficiency with a classic triad of nystagmus and ophthalmoplegia, mental status changes, and ataxia.4 It occurs more commonly in patients who abuse alcohol but can also be present in patients who have had gastrointestinal surgeries.1 Initial symptoms of thiamine deficiency, including nausea and vomiting, are nonspecific, which increases the risk of progression to Wernicke encephalopathy in patients who have had bariatric surgery and are initially misdiagnosed.3

This example illustrates the potential for severe, irreversible consequences of thiamine deficiency in patients after Roux-en-Y gastric bypass. Adequate postoperative vitamin supplementation and recognition of the complex presentation and subtle physical examination findings in the diagnosis and treatment of Wernicke encephalopathy are essential.

The authors acknowledge Erika Walker for her contributions to this letter and continuous mentorship.

The views expressed in this letter are those of the authors and do not reflect the official policy of the Department of the Army, Department of the Navy, U.S. Air Force, Public Health Service, Department of Defense, or the U.S. government.

Already a member/subscriber?  Log In

Subscribe

From $145
  • Immediate, unlimited access to all AFP content
  • More than 130 CME credits/year
  • AAFP app access
  • Print delivery available
Subscribe

Issue Access

$59.95
  • Immediate, unlimited access to this issue's content
  • CME credits
  • AAFP app access
  • Print delivery available

Article Only

$25.95
  • Immediate, unlimited access to just this article
  • CME credits
  • AAFP app access
  • Print delivery available
Purchase Access:  Learn More

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading

More in AFP

Copyright © 2020 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.